Texas, 2017Damaging Wind in Texas, August 12, 2017
August 12, 2017 · NWS SJT · 1 event in 1 county or zone
A strong thunderstorm gust front caused wind damage in Sweetwater.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm gust front caused wind damage in Sweetwater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 12, 11:09 AM CST, 16 minutes earlier.
Area forecast discussion, Aug 12, 11:09 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1209 PM CDT Sat Aug 12 2017
.AVIATION...
/18Z TAFS/
Scattered showers and thunderstorms may affect mainly KABI early
this afternoon. Additional isolated to scattered showers and
thunderstorms will be possible later this afternoon into this
evening, mainly affecting KABI and KSJT. Expect generally VFR
conditions to prevail through the next 24 hours, except within any
thunderstorms. Patchy stratus will be possible across the
Interstate 10 corridor and across portions of the Big Country, but
for now all terminals were kept VFR. Additional showers and
thunderstorms will be possible overnight, mainly across the Big
Country, as a weak front remains in the area.
&&
.PREV DISCUSSION... /issued 1059 AM CDT Sat Aug 12 2017/
UPDATE...
Scattered showers and thunderstorms are moving into our western
counties late this morning. PoPs were increased across northern
and western portions of the area to account for current trends.
Additional, shower and thunderstorm activity will be possible
this afternoon across western and northern portions of the
forecast area, and this is supported by the latest HRRR. PoPs were
expanded a bit and increased across mainly the northern and
western portions of the area this afternoon. In addition,
temperatures were tweaked down a bit, mainly across the Big
Country and western Concho Valley, where more cloud cover is
expected. No other changes are needed at this time.
PREV DISCUSSION... /issued 657 AM CDT Sat Aug 12 2017/
AVIATION...
/12Z TAFS/
Generally VFR conditions expected at most sites through Sunday
morning. There are some low clouds developing just south of the
KJCT site, but they are also eroding along the northern edge, and
are not expected to cover the KJCT area this morning. There is a
chance for thunderstorms to affect the KABI area after 00Z, and
will address this with a VCTS for now. Otherwise, generally south
winds at 10 knots or less, and scattered VFR clouds expected at
the rest of the sites. 20
PREV DISCUSSION... /issued 444 AM CDT Sat Aug 12 2017/
SHORT TERM...
(Today and Tonight)
Currently, a mid/upper level high pressure area extends from the
northern Baja Peninsula, east into the northern Gulf of Mexico. A
shortwave riding along the periphery of the ridge is currently
moving through New Mexico, with a large area of thunderstorms
ahead of the shortwave extending from the Texas Panhandle
south/southwest into the northwestern Permian Basin. At the
surface, a cold front has slowed, and nearly stalled just south of
the I-20 corridor early this morning. As the shortwave trough
moves east toward the area today, and interacts with the decaying
cold frontal boundary, good low level moisture, and an unstable
atmosphere, showers and thunderstorms are expected to develop,
with the best chances this afternoon along and north of the cold
frontal boundary. There is a Slight Risk for some of these storms
to become severe north of the I-20 corridor this afternoon and
evening. The main hazard will be damaging wind gusts, and locally
heavy rainfall. Warmer mid level temperatures generally south of a
Mertzon to San Saba line is expected to inhibit rain chances for
southern areas.
Tonight, as the shortwave continues its eastward movement, rain
chances will move farther east, and affect much of the Big Country
overnight. The severe threat should diminish during the evening
hours the atmosphere becomes more stable. Rain chances will extend
south to areas west of a Ballinger to Ozona line as well. Areas
south of a Brownwood to San Angelo to Sonora line are least likely
to see precipitation.
For temperatures, will go with similar temperatures south of the
cold front, slightly cooler north, with highs generally in the mid
to upper 90s. As for lows, generally mid 70s for most of the area.
LONG TERM...
(Sunday through Friday)
The upper shortwave will move east of our area on Sunday.
Isolated to scattered showers and thunderstorms will be possible,
mainly across our northern and some western counties where
residual outflow boundaries may linger. Further weakening of the
ridge aloft over the southern half of Texas is progged through the
early part of next week. Models show some indication of a couple
of minor disturbances embedded in weak westerly flow aloft
entering our area Monday into Monday night. With a moist and
unstable airmass, isolated to scattered showers and thunderstorms
will be possible across roughly the northwest half of our area.
An upper trough is progged to move east into the western CONUS
early next week, with weak west winds aloft backing to southwest
across our area. The NAM and GFS bring a shortwave trough into our
area, with the GFS timing a little slower on Tuesday. Carrying
low PoPs for showers and thunderstorms Tuesday and Tuesday night
across the area roughly west of a Throckmorton to Ozona line.
In addition to the potential for locally heavy rainfall Sunday
through Tuesday, a few strong thunderstorms will be possible with
strong wind gusts.
Rain chances are expected to diminish by the second half of next
week, with a ridge aloft gradually building over Texas late in the
week. Little day-to-day change in temperatures is expected next
week, with temperatures running about 3-5 degrees above normal for
the middle of August.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 75 98 75 98 / 40 30 30 20
San Angelo 76 101 75 100 / 20 10 20 10
Junction 74 99 74 98 / 0 5 0 5
Brownwood 75 99 74 99 / 20 10 10 10
Sweetwater 74 97 74 96 / 50 30 40 20
Ozona 74 98 74 97 / 5 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Daniels
Hazardous weather outlook, Aug 12, 3:18 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
418 AM CDT Sat Aug 12 2017
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-130930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
418 AM CDT Sat Aug 12 2017
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
There is a Slight Risk for severe thunderstorms today, generally
north of the Interstate 20 corridor. The main hazards will be
damaging wind gusts, locally heavy rainfall, and large hail, as
well as dangerous cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms will be possible for areas mainly west of an Ozona
to Brownwood line through the middle of next week. The main
concerns will be strong, gusty winds, locally heavy rainfall, and
dangerous cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 12, 10:57 AM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1157 AM CDT SAT AUG 12 2017
TXZ049-054-065-127-121745-
Fisher TX-Nolan TX-Coke TX-Taylor TX-
1157 AM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COKE...NOLAN...SOUTHERN
FISHER AND WESTERN TAYLOR COUNTIES UNTIL 1245 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 13 miles southeast of Colorado City, moving northeast at
30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Champion around 1205 PM CDT.
Roscoe around 1220 PM CDT.
Sweetwater around 1240 PM CDT.
Other locations impacted by this storm include Gannon, Camp Butman,
The Intersection Of Highway 70 And Ranch Road 53, Lake Sweetwater,
The Intersection Of Ranch Road 608 And Highway 147, Oak Creek
Reservoir, Busby, Camp Boothe Oaks, Capitola and US-
84 Near The Nolan-Fisher County Line.
This includes Interstate 20 between Mile Markers 229 and 262.
LAT...LON 3275 10018 3261 10014 3252 10015 3252 10012
3211 10000 3208 10015 3208 10023 3206 10024
3193 10082 3208 10082 3209 10066 3265 10066
TIME...MOT...LOC 1656Z 247DEG 28KT 3229 10068
DanielsThunderstorm Wind, Nolan
- When
- August 12, 11:25 AM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.470, -100.410
Sweetwater Police relayed reports of winds knocking down a few trees near the 1000 Block of Pines Street in Sweetwater.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 12, 20172 deaths · 1 event
- Tornado in Pennsylvania, August 12, 2017$501,000 · EF1 · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 12 to 14, 2017$330,000 · 6 events
- Flash Flooding and Flooding in Texas, August 12 to 13, 2017$113,000 · 50 kt wind · 25 events
- Hail and Damaging Winds in New York, August 12, 2017$87,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Nebraska, August 12, 2017$70,000 · 1.75 in hail · 14 events
- Damaging Winds in Vermont, August 12, 2017$53,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in New York, August 12, 2017$43,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2017$45,000 · 6 events
- Flash Flooding and Damaging Winds in Arizona, August 12 to 13, 2017$40,000 · 56 kt wind · 5 events
- Hail in North Dakota, August 12, 2017$30,000 · 2.75 in hail · 7 events
- Flash Flooding and Damaging Wind in California, August 12, 2017$25,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718601.